Texas, 2013

Hail in Texas, April 9 to 10, 2013

April 9 to 10, 2013 · NWS SJT · 8 events in 4 counties and zones

Thunderstorms developed along a dryline and resulted in a few supercells that produced large hail and strong damaging winds across the region located north of Interstate 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms developed along a dryline and resulted in a few supercells that produced large hail and strong damaging winds across the region located north of Interstate 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 2:48 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 9, 2:48 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 PM CDT TUE APR 9 2013

.SHORT TERM...
CENTER OF STRONG UPPER LOW WAS MOVING INTO NEW MEXICO AND COLORADO
THIS AFTERNOON. A STRONG COLD FRONT EXTENDED FROM SOUTH OF
LUBBOCK EAST TO A TRIPLE POINT...WITH A DRY LINE...NEAR KNOX CITY
AT 3 PM.

TCU WAS DEVELOPING IN HASKELL COUNTY JUST AHEAD OF THE FRONT.
ADDED A CHANCE OF THUNDERSTORMS TO THE NORTHERN BIG COUNTRY THIS
AFTERNOON. COLD FRONT POSITION WAS CLOSELY DEPICTED BY THE FASTER
NAM MODEL...WHICH ITSELF IS A LITTLE SLOW. EXPECT THE FRONT TO
MOVE ALONG THE INTERSTATE 20 CORRIDOR 9 PM TO 10 PM...A SAN ANGELO
TO BROWNWOOD LINE AROUND 11 PM...AND JUNCTION 2 AM TO 3 AM. MOST
STORMS WILL BE ALONG OR ELEVATED BEHIND THE FRONT. WITH RAP
SBCAPES OF 2500 J/KG AND STRONG 0-3 KM HELICITIES OVER 500
M2/S2...COULD SEE SOME SEVERE THUNDERSTORMS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A HASKELL...
ABILENE...SAN ANGELO...JUNCTION LINE TONIGHT. MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. COULD SEE SEE AN ISOLATED TORNADO
ALONG THE FRONT...BUT TORNADO THREAT MAY BE MINIMAL IF MOST STORMS
BECOME ELEVATED BEHIND THE FRONT. STRONG NORTH WINDS OF 20 TO 30
MPH CAN BE EXPECTED BEHIND THE FRONT...WITH A FEW GUSTS TO 40 MPH.

GOING AROUND 10 DEGREES LOWER THAN GFS MOS GUIDANCE BEHIND THE
FRONT OVERNIGHT AND ON WEDNESDAY...AND THAT MAY STILL BE A
COUPLE DEGREES TOO WARM.

04

.LONG TERM...
THE LATTER HALF OF THE WORK WEEK WILL REMAIN RATHER QUIET ACROSS
WEST CENTRAL TX. WE WILL SEE LARGE SCALE SUBSIDENCE IN THE WAKE OF
THE DEPARTING TROUGH RESULTING IN CLEARING SKIES WEDNESDAY
NIGHT. THE PRESENCE OF DRY AIR AND CLEAR SKIES WILL PROMOTE STRONG
RADIATIONAL COOLING. HOWEVER...WIND SPEEDS WILL REMAIN IN THE 5-10
MPH RANGE THROUGH MOST OF THE OVERNIGHT PERIOD. THIS WILL LIMIT
THE AREA AFFECTED BY FREEZING TEMPS ON THURSDAY MORNING BY KEEPING
THE BOUNDARY LAYER AT LEAST PARTIALLY MIXED. THAT SAID...A FEW
AREAS /ESPECIALLY LOW LYING AREAS AND RIVER VALLEYS/ WILL LIKELY
SEE A BRIEF...LIGHT FREEZE. A SPECIAL WEATHER STATEMENT WILL BE
ISSUED TO HIGHLIGHT THIS POTENTIAL.

WARMER TEMPERATURES ARE EXPECTED THURSDAY AND FRIDAY AS SOUTH
WINDS RETURN AND WE RECEIVE A GOOD AMOUNT OF INSOLATION. TEMPS
WILL STILL BE BELOW NORMAL THURSDAY WITH HIGHS IN THE MID 60S TO
LOWER 70S BUT BY FRIDAY TEMPS WILL BE PUSHING 80 DEGREES. THE
MODELS CONTINUE TO PICK UP ON A WEAK SHORTWAVE TROUGH TRAVERSING
THE AREA ON FRIDAY. THIS WOULD ALLOW A WEAK COLD FRONT TO SAG
SOUTH INTO NORTH TX BUT THIS BOUNDARY IS EXPECTED TO STALL NORTH
OF I-20. THE PRIMARY EFFECT WOULD BE SURFACE WINDS BACKING TO A
MORE EASTERLY DIRECTION.

A SECOND WAVE /DETACHED FROM THE NORTHERN STREAM/ IS PROGGED TO
MOVE SOUTHEAST ACROSS CA BEFORE TURNING EAST AND MOVING ACROSS
NORTHERN MEXICO INTO DEEP SOUTH TX. THERE REMAINS SOME SLIGHT
TIMING DIFFERENCES IN HOW THE MODELS HANDLE THIS FEATURE BUT THE
CONSENSUS IS THAT THIS FEATURE WILL PASS TOO FAR SOUTH OF WEST
CENTRAL TX TO BRING APPRECIABLE RAIN CHANCES. THE GEM IS THE
OUTLIER AT THIS POINT AND HAS BEEN DISREGARDED. THE INCREASE IN
CLOUD COVER AND WEAKENING OF THE LOWER TROPOSPHERIC THERMAL RIDGE
SHOULD KEEP TEMPS IN THE UPPER 70S TO NEAR 80 DEGREES ON SATURDAY.

BY SUNDAY...HOWEVER...WE WILL SEE THE LOW LEVEL THERMAL RIDGE
INTENSIFY MARKEDLY...WITH H85 TEMPS PROGGED TO INCREASE TO 20-22C.
IN ADDITION...WINDS ARE FORECAST TO VEER TO THE SOUTHWEST WITH
THE DRYLINE PROPAGATING INTO THE EASTERN COUNTIES. THE LARGER
BOWEN RATIO AND ENHANCED DOWNSLOPE WINDS WILL SUPPORT MUCH WARMER
TEMPS... POTENTIALLY APPROACHING 90 DEGREES. THIS PATTERN WILL
CONTINUE INTO THE EARLY PART OF NEXT WEEK WITH WELL ABOVE NORMAL
TEMPS AND GENERALLY DRY WEATHER.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 37  53  34  66  44 /  60  10   0   0   0
SAN ANGELO 	 40  60  34  71  44 /  50   5   0   0   0
JUNCTION 	 49  62  38  72  44 /  50  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/25
Hazardous weather outlook, Apr 9, 1:42 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
242 PM CDT TUE APR 9 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
242 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF WEST
CENTRAL TEXAS. A FEW OF THESE STORMS COULD BECOME SEVERE...MAINLY
ALONG AND EAST OF A HASKELL...TO SAN ANGELO...TO JUNCTION LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THERE
IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

04

In the hours before

Special weather statement, Apr 9, 2:38 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT TUE APR 9 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
338 PM CDT TUE APR 9 2013

...BRIEF FREEZING TEMPERATURES ARE POSSIBLE THURSDAY MORNING...

FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS PORTIONS OF WEST
CENTRAL TEXAS WEDNESDAY NIGHT AND EARLY THURSDAY MORNING IN THE
WAKE OF A STRONG COLD FRONT THAT WILL MOVE ACROSS THE AREA
TONIGHT. LOW TEMPERATURES ARE FORECAST TO REMAIN IN THE MIDDLE
AND UPPER 30S IN MOST AREAS...BUT A BRIEF...LIGHT FREEZE WILL BE
POSSIBLE...ESPECIALLY IN LOW LYING AREAS AND RIVER VALLEYS.

MOST OF WEST CENTRAL TEXAS IS WELL INTO THE GROWING SEASON AND
FREEZING TEMPERATURES MAY HAVE ADVERSE AFFECTS ON SENSITIVE
VEGETATION AND AGRICULTURAL INTERESTS. PROTECTIVE MEASURES TO
PROTECT THIS VEGETATION SHOULD BE CONSIDERED.

JOHNSON
Special weather statement, Apr 9, 5:33 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
633 PM CDT TUE APR 9 2013

TXZ098-099-100000-
HASKELL TX-THROCKMORTON TX-
633 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
HASKELL AND THROCKMORTON COUNTIES...

AT 628 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF IRBY...OR ABOUT 16
MILES WEST OF THROCKMORTON...MOVING NORTH AT 35 MPH. SOME ROADS IN
THE PATH OF THIS STORM INCLUDE...U.S. HIGHWAY 380...AND STATE
HIGHWAY 222.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MILLERS CREEK RESERVOIR BY 655 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3339 9909 3306 9938 3313 9958 3341 9944
      3340 9909
TIME...MOT...LOC 2332Z 197DEG 29KT 3319 9944

DANIELS

The radar

The Dyess AFB radar (KDYX), 72 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Throckmorton

When
April 9, 5:40 PM CST to 5:43 PM CST
Where
Throckmorton County, 9.83 mi W of Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.350

Golf ball size hail was reported near U.S. Highway 380 and State Highway 222 or near the Haskell/Throckmorton County line.

Hail, Throckmorton

When
April 9, 5:42 PM CST to 5:45 PM CST
Where
Throckmorton County, 9.83 mi W of Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.350

Hail, Throckmorton

When
April 9, 6:11 PM CST to 6:14 PM CST
Where
Throckmorton County, 1.16 mi E of Elbert
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.270, -98.980

A trained spotter reported two inch hail a mile east of Elbert.

Hail, Throckmorton

When
April 9, 7:17 PM CST to 7:20 PM CST
Where
Throckmorton County, 0.58 mi E of Elbert
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.270, -98.990

A trained spotter reported two inch hail in Elbert.

Hail, Nolan

When
April 9, 11:50 PM CST to 11:54 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
0.88 in hail
Reported by
Public
Coordinates
32.450, -100.540

Hail, Fisher

When
April 10, 12:10 AM CST to 12:14 AM CST
Where
Fisher County, Rotan
Measured
0.88 in hail
Reported by
Public
Coordinates
32.850, -100.470

The public reported half inch to nickel size hail.

Hail, Fisher

When
April 10, 12:15 AM CST to 12:18 AM CST
Where
Fisher County, Rotan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.850, -100.470

A HAM operator in Rotan reported penny size hail.

Hail, Taylor

When
April 10, 1:55 AM CST to 1:58 AM CST
Where
Taylor County, 1.5 mi NNW of Potosi
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.340, -99.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448096, 448100, 448119, 448123, 448129, 448131, 448132, 448138.